Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


tenofovir vs abacavir
Nov 10, 2006

I am have been diagnosed hiv for the last 7 years and have enjoyed good health for most of it. I recently changed drs due to a move and he has shown concern regarding the creatin levels now showing in my kidney results and is suggesting i change from tenfovir to abacavir. He advises that I am unlikely to have a reaction to abacavir as he has checked for the indiciator (which i apparently dont have) Mt question is more about what is the level of decease in kidney failure and could this be a blimp. If I continue on tenofovir what sort of damage would i expect and would it be reversed if I switched after monitoring. It seems that because their is an increase my dr immediately wants to change whereas i cant find information as to what happens if i dont. Hope you can help. Thanks

Response from Dr. Wohl

It is hard to answer your question without more information about the tests that have been done. If your blood creatinine has increased, I would need to know what it was and what it has risen to. There are also a couple of formulas that can be used to estimate how well your kidneys are functioning. If the results of one or both of these before and now are available, that would help too. Also, what other medications are you taking and other medical conditions you have.

If your creatinine has consistently increased by half a mg/dL or so from where it was while on tenofovir, and no other casues for this rise is found, I would consider a switch from tenofovir. Some people with a change in kidney function on tenofovir also can have a tell tale drop in their blood phosphorus level.

No one knows what happens if you continue on tenofovir if it is causing a kidney problem. This side effect of tenofovir seems to be pretty rare. But, for most all medications that can cause such problems, it is recommended to stop the drug to prevent further damage.

DW



Previous
0
Next
losing eyelashes due to accutane

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement